South Dakota, 2021

High Wind in South Dakota, December 14, 2021

December 14, 2021 · NWS UNR · 2 events in 2 counties and zones

Strong southwesterly winds developed during the overnight into the morning hours across parts of the northern Black Hills area. Some wind gusts over 60 mph were noted.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwesterly winds developed during the overnight into the morning hours across parts of the northern Black Hills area. Some wind gusts over 60 mph were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 14, 4:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 14, 4:12 AM MST, 2 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
412 AM MST Tue Dec 14 2021

.DISCUSSION...(Today Through Monday)
Issued at 303 AM MST Tue Dec 14 2021

Upper level analysis and water vapor imagery depict broad upper
trough pushing onshore across the West Coast. Strong southwesterly
flow dominates much of the western half of the country. Numerous
embedded shortwave troughs are evident on water vapor imagery,
lifting NE across the inter-mountain west and the Northern Plains. 8z
surface analysis shows a pressure trough from SE MT arching
southeastward into eastern WY. Cyclonic low level flow persists
across the area with a tight surface pressure gradient across western
SD and NE WY. Gusty winds will continue this morning into the
afternoon, particularly across southern Campbell County WY and the
Black Hills, where a High Wind Warning remains in effect through
mid-afternoon.

Strong downslope winds are expected to continue into the afternoon
hours across the central and northern Black Hills. A tight surface
gradient exists across the Black Hills, with a pressure difference of
4-6 mb from SW to NE. Additionally, the dry downslope winds will keep
areas along the eastern slopes of the Black Hills very warm and dry
today.

The aforementioned trough will continue pivot across the western US
today into Wednesday, with northern and southern stream waves. The
northern stream trough axis will slowly push across south-central
Saskatchewan and Manitoba late Wednesday. The southern stream trough
will dig into the southwestern US later today, ejecting into the
Central Plains and Upper Midwest by mid-day Wednesday. Broad,
large-scale ascent will spread over the region under the influence of
this trough and divergence aloft, resulting in rapid surface
cyclogenesis Wednesday into Thursday immediately south of the
forecast area. Widespread light precipitation will begin early
Wednesday, quickly changing over to snow from NW to SE as much colder
air filters in behind the cold front. Given the progressive nature of
the system, expect generally light snowfall amounts across the
forecast area as it quickly pushes off to the east. However, given
the rapid deepening and strong low-to-mid-level frontogenetic
forcing, could see transient periods of heavier precip before the
low lifts off to the northeast.

Outside of the precipitation, the main concern will be very strong
northwesterly winds behind the front Wednesday. A High Wind Warning
has been issued for much of western SD, effective Wednesday morning
through the evening. Very strong cold air advection, steep low-level
lapse rates/well-mixed BL, strong winds in the 850-750 mb layer
(45-60 knots), and pressure rises 4-8 mb/3 h will result in
widespread high winds across the area. Gusts up to 60-65+ mph are
likely, spreading from NW SD into south-central SD throughout the
day. The strong winds plus light snow will yield blowing and drifting
snow, reducing visibility across area roadways.

The active pattern will continue for the latter half of the week,
resulting in continued cooler and breezy, although dry, weather into
the weekend.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 411 AM MST Tue Dec 14 2021

VFR conditions will continue through the TAF forecast period.
Gusty southwest winds will continue over northeast Wyoming and the
Black Hills through the period. LLWS will persist through mid
morning on the adjacent plains of the Black Hills, including the
KRAP terminal.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 2 PM MST this afternoon for SDZ024-025-
     028.

     High Wind Warning from noon MST /1 PM CST/ to 10 PM MST /11 PM
     CST/ Wednesday for SDZ042>044-046-047-049.

     High Wind Warning from 9 AM to 8 PM MST Wednesday for SDZ001-002-
     012>014-026-030>032-072-073.

     Wind Advisory until 2 PM MST this afternoon for SDZ072.

WY...High Wind Warning until 2 PM MST this afternoon for WYZ057.

     High Wind Warning until 5 PM MST this afternoon for WYZ055.

&&

DISCUSSION...Eagan
AVIATION...7
Hazardous weather outlook, Dec 14, 2:19 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
219 AM MST Tue Dec 14 2021

SDZ001-002-012>014-026-031-032-043-044-046-047-049-073-WYZ071-
151400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Northeastern Crook-
219 AM MST Tue Dec 14 2021 /319 AM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 60 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-074-WYZ054-056-058-151400-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Northern Campbell-
Western Crook-Weston-
219 AM MST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 50 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-028-072-WYZ055-057-151400-
Northern Black Hills-Northern Foot Hills-Central Black Hills-
Sturgis/Piedmont Foot Hills-Southern Campbell-Wyoming Black Hills-
219 AM MST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Gusty southwest winds will continue through today, with gusts of
50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 45 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 14, 2:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
12/14/2021  M50 MPH          LAWRENCE           SD   MESONET

&&

07
Local storm report, Dec 14, 3:11 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
12/14/2021  M51 MPH          LAWRENCE           SD   MESONET

0252 AM     NON-TSTM WND GST BEULAH                  44.54N 104.08W
12/14/2021  M57 MPH          CROOK              WY   MESONET

0255 AM     NON-TSTM WND GST 4 E DWTN SPEARFISH      44.49N 103.79W
12/14/2021  M55 MPH          LAWRENCE           SD   AWOS

&&

07
Local storm report, Dec 14, 4:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     NON-TSTM WND GST 3 SE DWTN SPEARFISH     44.46N 103.82W
12/14/2021  M56 MPH          LAWRENCE           SD   MESONET

0315 AM     NON-TSTM WND GST 4 E DWTN SPEARFISH      44.49N 103.79W
12/14/2021  M56 MPH          LAWRENCE           SD   AWOS

&&

07
Local storm report, Dec 14, 5:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
12/14/2021  M56 MPH          CAMPBELL           WY   ASOS

0442 AM     NON-TSTM WND GST BEULAH                  44.54N 104.08W
12/14/2021  M52 MPH          CROOK              WY   MESONET

&&

07
Local storm report, Dec 14, 6:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 AM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     NON-TSTM WND GST 5 SW BROWNSVILLE        44.23N 103.78W
12/14/2021  M51 MPH          LAWRENCE           SD   MESONET

&&

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Black Hills

When
December 14, 7:00 AM MST to 9:00 AM MST
Where
Northern Black Hills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
December 14, 9:00 PM MST to 11:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991541, 991542.